Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 433, NWS Tallahassee, FL

August 21, 2015Dale County, Henry County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 21, 2015, 6:35 PM CDT for Dale County, Henry County, Houston County, Alabama. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2015, 6:35 PM CDT (23:35 UTC)
Expired
Aug 21, 2015, 7:15 PM CDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 14 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:39 PM CDTHAIL 0.253 E Midland City, ALDOTHAN AIRPORT OBSERVER REPORTED PEA SIZE HAIL.
Aug 21, 6:40 PM CDTTSTM WND DMG1 Ne Midland City, ALPOWER LINES DOWN AND SMALL HAIL REPORTED NEAR THE DOTHAN AIRPORT. UPDATED LOCATION TO BE ALONG HIGHWAY 134.
Aug 21, 6:40 PM CDTTSTM WND DMG2 Se Midland City, ALPOWER LINES DOWN AND SMALL HAIL REPORTED NEAR THE DOTHAN AIRPORT.
Aug 21, 6:48 PM CDTHAIL 14 Nnw Dothan, ALESTIMATED QUARTER SIZE HAIL NEAR THE DALE-HOUSTON COUNTY BORDER...JUST INTO HOUSTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS52 KTAE 212335
SVRTAE
ALC045-067-069-220015-
/O.NEW.KTAE.SV.W.0433.150821T2335Z-150822T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 PM CDT FRI AUG 21 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAR NORTHWESTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  FAR SOUTHWESTERN HENRY COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHEASTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 715 PM CDT

* AT 634 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER MIDLAND
  CITY...OR NEAR HEADLAND. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HEADLAND...DOTHAN...MIDLAND CITY...NEWTON...PINCKARD...KINSEY...
  GRIMES...NAPIER FIELD...BROWNS CROSSROADS...KIRKLAND CROSSROADS...
  BAGWELLS CROSSROADS...BLACKWOOD...SYLVAN GROVE...KELLY SPRINGS...
  CURRYTOWN AND GOLDBERG FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3138 8531 3125 8538 3124 8555 3133 8562
      3144 8551
TIME...MOT...LOC 2334Z 123DEG 4KT 3133 8545 

$$

08-LAMERS
2 follow-up statements
998 
WWUS52 KTAE 212346
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
646 PM CDT FRI AUG 21 2015

ALC045-067-069-220015-
/O.CON.KTAE.SV.W.0433.000000T0000Z-150822T0015Z/
HOUSTON AL-HENRY AL-DALE AL-
646 PM CDT FRI AUG 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN HOUSTON...SOUTHWESTERN HENRY AND SOUTHEASTERN DALE
COUNTIES...

AT 646 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER MIDLAND CITY...OR NEAR DOTHAN. THIS
STORM WAS NEARLY STATIONARY.

THE DOTHAN AIRPORT MEASURED A WIND GUST TO 46 MPH AND ALSO REPORTED 
HAIL WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEADLAND...DOTHAN...MIDLAND CITY...NEWTON...PINCKARD...KINSEY...
GRIMES...NAPIER FIELD...BROWNS CROSSROADS...KIRKLAND CROSSROADS...
BAGWELLS CROSSROADS...BLACKWOOD...SYLVAN GROVE...KELLY SPRINGS...
CURRYTOWN AND GOLDBERG FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT 
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3138 8531 3125 8538 3124 8555 3133 8562
      3144 8551
TIME...MOT...LOC 2346Z 325DEG 3KT 3131 8546 

$$

08-LAMERS
557 
WWUS52 KTAE 220006
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
706 PM CDT FRI AUG 21 2015

ALC045-067-220015-
/O.CAN.KTAE.SV.W.0433.000000T0000Z-150822T0015Z/
HENRY AL-DALE AL-
706 PM CDT FRI AUG 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR FAR SOUTHWESTERN HENRY AND 
SOUTHEASTERN DALE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3131 8535 3125 8538 3125 8547 3126 8548
      3129 8548 3129 8542 3131 8542
TIME...MOT...LOC 0005Z 123DEG 4KT 3132 8548 

$$

ALC069-220015-
/O.CON.KTAE.SV.W.0433.000000T0000Z-150822T0015Z/
HOUSTON AL-
706 PM CDT FRI AUG 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN HOUSTON COUNTY...

AT 705 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER MIDLAND CITY...OR 7 MILES NORTHWEST OF DOTHAN. THIS
STORM WAS NEARLY STATIONARY.

ANOTHER SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED TO THE SOUTHEAST 
THAT INCLUDES MORE OF HOUSTON COUNTY...AND THAT IS VALID UNTIL 745 
PM CDT.

LOCATIONS IMPACTED INCLUDE...
DOTHAN...MIDLAND CITY...KINSEY AND KELLY SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3131 8535 3125 8538 3125 8547 3126 8548
      3129 8548 3129 8542 3131 8542
TIME...MOT...LOC 0005Z 123DEG 4KT 3132 8548 

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:58 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 21, 2:58 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT FRI AUG 21 2015

.Near Term [Through Tonight]...
Scattered afternoon storms are likely to dissipate quickly after
sunset this evening. Prior to sunset, a couple of stronger storms
remain possible given steeper than average mid-level lapse rates
and CAPE values around 3000 j/kg. The highest coverage of storms
this afternoon is still expected to be across the western part of
the forecast area. Overnight lows in the mid to upper 70s are
expected.

.Short Term [Saturday Through Sunday Night]...
Upper ridge centered over the Gulf of Mexico will limit rain
chances and push temperatures into the upper 90s on Saturday.
Dewpoints in the lower to mid 70s will push heat index values to
near Heat Advisory levels during the afternoon. The upper ridge
will weaken on Sunday as a weak trough digs into the southeastern
states. Temperatures will remain hot, but there should be a few
more afternoon thunderstorms around than on Saturday.

.Long Term [Monday Through Friday]...
For much of the extended period, an upper trough is forecast to be
in place along the eastern seaboard, with a front dropping into
the forecast area late Monday before stalling on Tuesday. This
boundary is expected to roughly bisect the area keeping higher
rain chances over the eastern half and lower rain chances over the
western half.

&&

.Aviation...
[Through 18Z Saturday] Mainly VFR conditions are expected outside
of scattered afternoon storms. A brief period of MVFR conditions
is possible around dawn.

&&

.Marine...
High pressure over the waters will keep winds and seas low into
next week.

&&

.Fire Weather...
With high pressure in place, dispersions will be low through
Saturday. Hot, humid summertime conditions will persist through
the period.

&&

.Hydrology...
Rain chances will be on the decline into the weekend. Drier
conditions from Saturday and into much of next week will prevent
any flood concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  98  75  96  74 /  20  30  10  40  20
Panama City   79  92  78  92  77 /  10  20  10  30  20
Dothan        75  95  75  95  74 /  20  30  10  40  20
Albany        76  96  75  95  74 /  10  30  20  40  20
Valdosta      76  97  75  96  73 /  20  30  20  40  20
Cross City    77  97  75  94  74 /  10  30  20  40  20
Apalachicola  78  94  78  93  77 /  10  20  10  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...DVD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...DVD
MARINE...CAMP
FIRE WEATHER...LAMERS
HYDROLOGY...CAMP/GODSEY

In the hours before

Special weather statement, Aug 21, 3:19 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT FRI AUG 21 2015

FLZ026-212100-
LIBERTY FL-
419 PM EDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 500
PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BLOUNTSTOWN...MOVING NORTH
AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. WINDS
MAY GUST AHEAD OF RAIN AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ORANGE...CLIO...JENSEN PLACE...LEWIS...WOODS...VILAS...NIXON
GARDEN...TELOGIA...CENTRAL CITY...RED HILL AND ESTIFFANULGA.

LAT...LON 3019 8509 3024 8508 3026 8506 3030 8506
      3031 8503 3032 8505 3034 8505 3037 8504
      3039 8501 3040 8503 3035 8469 3033 8472
      3032 8470 3029 8473 3027 8474 3025 8472
      3014 8475
TIME...MOT...LOC 2018Z 188DEG 6KT 3023 8494

08-LAMERS
Special weather statement, Aug 21, 5:53 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
553 PM CDT FRI AUG 21 2015

ALZ068-FLZ007-008-212345-
GENEVA AL-NORTH WALTON FL-CENTRAL WALTON FL-
553 PM CDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GENEVA AND NORTHWESTERN
WALTON COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ONYCHA
TO NEAR CRESTVIEW...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. WINDS
MAY GUST AHEAD OF ANY RAIN OR LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SAMSON...EGLIN AIR FORCE BASE...LIBERTY...PAXTON...PINEY GROVE...
PERA...POND CREEK...LAKEWOOD...SELLERSVILLE...MARL...GASKIN...
WEEKS...OAKWOOD HILLS...LOGAN FIELD MUNICIPAL A/P...FOX HILL...
GLENDALE...CLUSTER SPRINGS...GORDON...FLOWERSVILLE AND ALPINE
HEIGHTS.

LAT...LON 3099 8639 3100 8619 3119 8619 3119 8611
      3120 8593 3100 8602 3099 8604 3095 8604
      3088 8607 3060 8634 3061 8639
TIME...MOT...LOC 2253Z 283DEG 11KT 3117 8622 3071 8658

08-LAMERS
Local storm report, Aug 21, 6:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     SHELL ARMY FIELD        31.36N 85.85W
08/21/2015  M49 MPH          COFFEE             AL   AWOS

            43 KNOT PEAK WIND GUST AT SHELL ARMY FIELD AWOS KSXS

&&

08-LAMERS
Special weather statement, Aug 21, 6:03 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM CDT FRI AUG 21 2015

ALZ066-067-212345-
DALE AL-HENRY AL-
603 PM CDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY AND SOUTHERN
DALE COUNTIES UNTIL 645 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STRONG THUNDERSTORMS OVER SOUTHWESTERN HENRY AND SOUTHERN
DALE COUNTIES...AND ALL WERE GENERALLY MOVING SLOWLY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH ANY
OF THESE STORMS. PEOPLE IN THIS AREA SHOULD MONITOR FOR ANY POSSIBLE
WARNINGS IF STORMS STRENGTHEN.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...HEADLAND...OZARK...FORT RUCKER...ENTERPRISE...DOTHAN...
MIDLAND CITY...LEVEL PLAINS...NEWTON...PINCKARD...KINSEY...
CLAYHATCHEE...GRIMES...NEWVILLE...NAPIER FIELD...WATERFORD...HOOPER
STAGE FIELD...LOWE ARMY HELIPORT...KELLY AND HEADLAND MUNICIPAL A/P.

LAT...LON 3131 8523 3131 8542 3129 8542 3128 8548
      3125 8548 3124 8549 3127 8561 3127 8566
      3122 8570 3120 8579 3144 8579 3149 8521
TIME...MOT...LOC 2301Z 250DEG 6KT 3128 8571

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:09 PM CDTSevere Thunderstorm WarningTAECoffee51 min
Aug 21, 6:03 PM CDTSpecial Weather StatementTAEDale42 min
Aug 21, 6:32 PM CDTAreal Flood AdvisoryTAEHenry118 min
Aug 21, 6:54 PM CDTSpecial Weather StatementTAEHouston51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.